Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Have itchy, fluid filled bumps on legs. Could this be chiggers or poison ivy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Hi, I got a few bumps on my legs a few days ago, the pussed up, broke, and more bumps around them formed, they seem to be on both legs now and itch really bad...some are filled with fluid, some aren't. I saw a pharmacist and said it looked like chiggers or poison ivy, but wasn't sure.
Posted Fri, 17 May 2013 in Skin Hair and Nails
Answered by Dr. Prasad 1 hour later

Thanks for the query.

I went through the details submitted and the pictures attached with diligence. I was also provided the details of your last discussion from the XXXXXXX team.

The details and pictures are consistent with features of contact dermatitis. Contact with poison ivy or reactions to other plants/insects seem to be the most likely cause responsible for these skin lesions. I would like to know since when are you using hydrocortisone cream and what kind of response did you get with it?

If the itching is severe and really bad now, I think you can try topical antihistamines such as Benadryl skin creams. This is available over the counter and should take care of itching.

Awaiting your response to discuss further...

Above answer was peer-reviewed by
Follow-up: Have itchy, fluid filled bumps on legs. Could this be chiggers or poison ivy? 7 hours later
Thank you for the response. I feel like the itching subsides when I've used the creams for a bit, but once they wear away, the itching comes back. It continues to spread with really small bumps that then fill up with puss, seem to pop, irritate the skin around it, then they get a little bigger. The original 3 spots are the biggest, but it seems that the stuff that spread is much smaller, and now the spreading has diminished. The spots that were there first have scabbed over and are now dark red and seem to be healing? The other spots still seem fresh and continue to break, and scab up. Do you think I should be trying posion ivy medicine?

Thank you for the response, I still can't believe the last guy said it was folliculitis.
Answered by Dr. Prasad 5 hours later

Presence of extreme itching goes in favour of allergic/hypersensitivity reactions as seen in Contact Dermatitis conditioned including poison ivy exposure. Therefore I would say, yes, poison ivy seems likely.

Steroid based medication is the mainstay in the treatment of Contact Dermatitis. Since over the counter cream has not provided complete relief yet, you may need oral Steroid drugs. These are available only with a prescription from qualified specialist. Besides that, presence of pus filed lesions suggest that the rashes are no more simple and they you might benefit more with oral pill. So worth while visiting your local Physician.

In the interim, continue hydrocortisone and benadryl for instant benefits. Keep the affected area clean and dry; avoid unnecessary handling the spots with bare-fingers.

Lastly, Poison ivy induced Contact Dermatitis can last for a few weeks. Therefore stay relaxed / patient and follow your Physician / dermatologists advice religiously.

Hope the information suffices. Yet I'll be available to clarify.

Good luck!

PS: Please close the discussion if you have no follow - up enquires. Your reviews are appreciated.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor